Diabetes

Diabetes may be a long-term side effect when cancer is located in the glands that control insulin production, such as the pancreas and the liver. The same way, some chemotherapy drugs and medications used to lower side effects (such as steroids) can raise your blood sugar levels. These levels might also go up because you are less physically active or under stress. Side effects like nausea and vomiting also affect your blood sugar.

It is important to check blood sugar levels frequently and keep careful track of insulin intake, take low sugar food supplements, use anti-nausea medications and use fast actin insulin during cancer treatments. [1] For cancer patients with diabetes, it might be even harder to treat cancer since they are overall in poorer health and side effects of the diabetes, such as recurrent infections, can make cancer treatments more complicated.[2]

[1] https://www.cancer.net/navigating-cancer-care/older-adults/when-cancer-not-your-only-health-concern

[2] https://www.mskcc.org/blog/how-does-having-diabetes-affect-my-treatment